Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

October 20, 2021Forrest County, Mississippi

NWS Jackson, MS issued this special weather statement at Oct 20, 2021, 3:25 PM CDT for Forrest County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2021, 3:25 PM CDT (20:25 UTC)
Expired
Oct 20, 2021, 4:30 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Hail
0.25 in
Wind
40

County Forrest County, MS

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS84 KJAN 202025
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
325 PM CDT Wed Oct 20 2021
 
MSZ073-074-202130-
Lamar MS-Forrest MS-
325 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northern Forrest and
east central Lamar Counties through 430 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hattiesburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Oak Grove around 330 PM CDT.
  Rawls Springs around 340 PM CDT.
  Petal and Sunrise around 345 PM CDT.
  Macedonia around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3126 8946 3143 8934 3143 8915 3124 8915
      3107 8933
TIME...MOT...LOC 2024Z 219DEG 17KT 3127 8933 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Oct 20, 12:54 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 20, 12:54 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1254 PM CDT Wed Oct 20 2021

.UPDATE...

Updated for 18Z aviation discussion. Also made some minor
adjustments to weather elements in the short-term based on latest
radar trends and guidance.

&&

.AVIATION...

18Z TAF discussion:

Prevailing VFR conditions to start the period, although brief
periods of MVFR ceilings and/or reduced visibility could
accompany SHRA and TSRA moving across the region this afternoon.
The chance for at least some SHRA around the region will continue
after 00Z Thursday, however chances become too low to include at
most sites after that time. Expect low stratus to return from the
south overnight, with MVFR to LIFR ceilings and BR or FG becoming
more likely after around 06Z and lasting through 14Z-15Z Thursday.
Winds will become westerly near the end of the period as a cold
front moves through the area. /NF/

&&

.DISCUSSION...

Today & tonight...

Today: Closed low aloft is centered over W Nebraska, with sfc low &
frontal zone developing across the Plains & Upper MS Valley. This
closed low & surface cyclone are progged to eject E-NE. Our region
remains under influence of mid-level ridge axis & sfc ridge building
to the E. Increasing S return flow is helping moisture advect to the
N, leading to deeper moisture of +1 inch PWs S of Hwy 84/98 &
tropical moisture of +1.5 inch PWs across the N Gulf Coast. Subtle
jet streak/perturbed flow will help increase lift across the region.
With increasing S flow, dewpoints will quickly climb into low 60s
across the S half by mid-morning & low-mid 60s areawide with some
upper 60s-low 70s dewpoints possible in Hwy 84/98 corridors. With
increasing WAA, coverage of showers will quickly increase to W-NW by
mid-morn in the Pine Belt, S of I-20 by midday & generally along &
SE of the Natchez Trace by mid-aftn. There are some decent lapse
rates & ~30kt 0-6km bulk shear, so a brief strong storm can't be
ruled out into the aftn hours. However, expect most of this to
remain more showery as forcing mechanism will remain more mesoscale
dependent. There are some indications of some heavy downpours in the
Hwy 98 corridor & Pine Belt in the HREF localized prob match mean.
This is supported by anomalous deep moisture, but with limited
forcing/mesoscale defendant, am holding off mention in HWO. Some
quick +2-3 inch downpours aren't improbable.

Highs will generally be warm above climo in the NW Delta in the low-
mid 80s, while increasingly widespread clouds/rain will hinder
heating closer to climo in SE in upper 70s.

Tonight: As the closed low & surface cyclone eject into the Great
Lakes, this will drag a cold front down into the Ozarks & Mid-S by
daybreak. Any lingering convection/showers will wind down in I-59
corridor before midnight. However, this could be short lived as deep
moisture & perturbed W flow will help spark some overnight
convection E of I-55 corridor, especially in the Hwy 45 & I-59
corridors just before daybreak. With continued WAA, widespread low
stratus & patchy fog are possible. This will have to be evaluated if
this will be enough mixing/low-level flow to limit impactful fog
issues. Lows will be well above climo, some +15 degrees, in the
mid-upper 60s. /DC/

Thursday through Wednesday...

A low pressure system with cyclonic flow extending across the
Midwest is expected to bring a weak cold front through the
ArkLaMiss region. Preceding the front, WAA looks to keep Thursday
temps above climo and also support instability. Due to this, rain
chances are in the mix, with the greatest chance of showers and
t'storms being in the SE. In the wake of the front, the llvl
trough is expected to lift NE out of the region and inject
slightly cooler and drier air into our area. However, lingering
subtropical moisture could support rain chances on Friday, with
the highest chance being S of I-20. High temperatures will range
from the low to mid 80s on Thursday, while overnight lows ranging
from the mid 50s to mid 60s are expected.

By Friday, temperatures will dip back into the mid 70s to low 80s
behind the front, but will not last long as a surface high pressure
builds NE near the Gulf Coast. A broad midlevel trough extending
from the Rockies to the New England coast will maintain westerly,
zonal flow into the SE region, which looks to keep conditions dry
throughout the weekend. Lingering Gulf moisture and weak WAA may be
able to support instability at the beginning of the work week, but
the very dry midlevels may inhibit any significant chance of rain.
The next best chance of rain looks to be on Wednesday as the
potential for a relatively potent cold front may affect the region.
We will keep an eye on this in the next couple of forecast
cycles. Temperatures will remain above climo and range from the
low to mid 80s through Tuesday. Overnight lows will range in the
lower 50s to lower 60s throughout the weekend, but rise into the
mid to upper 60s Monday through Tuesday night. /AJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  65  84  59 /  61  18  18  10
Meridian      77  63  82  58 /  35  42  35  14
Vicksburg     82  65  86  59 /  27   8   9   7
Hattiesburg   77  66  83  64 /  78  37  42   5
Natchez       80  66  84  62 /  38  10   9   6
Greenville    83  64  84  54 /   4   8   9   4
Greenwood     82  64  83  54 /  12  11  15   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/DC/AJ
Hazardous weather outlook, Oct 20, 3:39 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
339 AM CDT Wed Oct 20 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
339 AM CDT Wed Oct 20 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

23

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Oct 20, 3:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
325 PM CDT Wed Oct 20 2021

MSZ073-074-202130-
Lamar MS-Forrest MS-
325 PM CDT Wed Oct 20 2021

...A strong thunderstorm will impact portions of northern Forrest and
east central Lamar Counties through 430 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hattiesburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oak Grove around 330 PM CDT.
  Rawls Springs around 340 PM CDT.
  Petal and Sunrise around 345 PM CDT.
  Macedonia around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3126 8946 3143 8934 3143 8915 3124 8915
      3107 8933
TIME...MOT...LOC 2024Z 219DEG 17KT 3127 8933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.